Drug-induced liver injury due to "natural products" used for weight loss: A case report

Giovanni Tarantino, Martina Gilda Pezzullo, Matteo Nicola Dario di Minno, Francesco Milone, Luigi Sossio Pezzullo, Marco Milone, Domenico Capone

Research output: Contribution to journalArticlepeer-review

Abstract

Taking herbal-extracts to lose weight is an underestimated health hazard. Often, these products contain active agents that can cause acute liver damage. In this case report, a 22-year-old female patient, who presented with a feature of cholestatic syndrome, was so sure that the "natural products" were not dangerous that she did not inform her physicians that she had taken them, making their task that much more challenging. Clinical presentation mimicked acute cholecystitis and the patient underwent a cholecystectomy. Surgery was without any consequences and complications, although it did not completely cure the illness. She later admitted to having taken herbal remedies and this led to the correct diagnosis of phytotherapy-related hepatotoxicity and a successful therapeutic approach. The true incidence of phytotherapy-related hepatotoxicity and its pathogenic mechanisms are largely unknown. It is important to increase the awareness of both clinicians and patients about the potential dangers of herbal remedies.

Original languageEnglish
Pages (from-to)2414-2417
Number of pages4
JournalWorld Journal of Gastroenterology
Volume15
Issue number19
DOIs
Publication statusPublished - May 21 2009

Keywords

  • Cholecystitis
  • Drug-induced liver injury
  • Herbal remedies
  • Obesity

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Drug-induced liver injury due to "natural products" used for weight loss: A case report'. Together they form a unique fingerprint.

Cite this